Man grabs at his heart. He has a heart attack. risk of heart attacks, heart attack patients, alirocumab

Lisinopril is about the most popular drug in the pharmacy. This ACE (angiotensin converting enzyme) inhibitor is swallowed by over 20 million hypertensive Americans every day. Over 110,000,000 bottles of lisinopril are dispensed each year. Now that so many ARBs (angiotensin receptor blockers) have been recalled because of nitrosamine contamination, we suspect a lot more people will be taking lisinopril. Anyone who is taking lisinopril needs to be very cautious about taking extra potassium. This reader wants to know how ACE inhibitors like lisinopril interact with other nutrients.

Taking Lisinopril? Avoid Potassium! Consider Zinc!

We fear that most people do not take time to ask their doctors or pharmacists about drug interactions. If someone is taking lisinopril that can be a dangerous, or even a deadly oversight.

Q. I take lisinopil for high blood pressure. I know I should avoid extra potassium. Are there any other vitamins or minerals I should watch out for?

A. Potassium is the most important. Too much potassium can be just as dangerous as too little, so you should be careful not to take supplemental potassium or use potassium-based salt substitutes.

What Happens if Potassium Goes Too High?

In the worst case, death can result. That’s because hyperkalemia (excessive potassium) can cause cardiac arrest. In plain talk, your heart stops beating regularly and the grim reaper is not far behind.

Other symptoms of too much potassium include fatigue, irregular heart rhythms, weakness, breathing difficulties, tingling or numbness in fingers, feet or lips, slow heart rate and mental confusion.

You can learn more about interactions that can lead to excess levels of potassium when taking lisinopril at these links:

A Deadly Drug Interaction Often Ignored by Doctors and Pharmacists

A Deadly Drug Interaction Often Ignored by Doctors and Pharmacists

Will Your Antibiotic Interact with Your Blood Pressure Pill?

Will Your Antibiotic Interact with Your Blood Pressure Pill?

Lisinopril and Too Little Zinc:

We hope that doctors and pharmacists warn their patients taking lisinopril (and other ACEis) to avoid extra potassium. This is an interaction that is taught in medical and pharmacy schools. It is also programmed into the computers that doctors use to prescribe and pharmacists use to dispense. 

We suspect that most health professionals are unaware of the connection between blood pressure pills like lisinopril and low levels of zinc. Research has shown that ACE inhibitors can deplete the body of zinc (Nutrients, Sep. 11, 2018). If there is a diuretic on board it could be even worse. 

Zinc plays an essential role in immunity. It simulates T cells. They play a central role in combatting viral and bacterial infections. Older people who are deficient in zinc are at greater risk of coming down with pneumonia, especially if they are in a nursing home.

Please ask your doctor to monitor your zinc status so you will know if you need a supplement.

Which Vitamins and Minerals Should You Be Taking?

If you would like to know more about which supplements you should be taking to counteract medication depletion, we highly recommend a book by Dr. Low Dog titled Fortify Your LIFE: Your Guide to Vitamins, Minerals and More.

We have the only affordable paperback edition available. We think it is the best and most up-to-date analysis about which dietary supplements are essential for good health. Dr. Low Dog makes sense out of what has been total confusion. Here is a link to her book, Fortify Your LIFE.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. John
    Baltimore
    Reply

    Several people mentioned that they are taking the lisinopril-HCTZ combination. In that case there would be little worry about excess potassium because the diuretic counteracts the ACE inhibitor’s effect on potassium. I take that combination myself and in spite of using plenty of salt substitutes my potassium level is always near the bottom of normal.

  2. Charles
    GA
    Reply

    I would like to thank you and your staff for giving us (the public) information such as the Lisinopril and the potassium problem. I take two Lisinopril-hydrochlorothiazide 20-12,5 mg per tablet, one in a.m. the other p.m. I take one 10 mg potassium chloride tablet each day in the a.m. and I have taken this for over one year. I can’t thank you enough for this information. I believe you may have saved my life because it feels like the doctor just doesn’t care. He had to see now that I am taking these meds. Thanks for the info.

  3. richard
    Texas
    Reply

    I have taken lisinapril and a diuretic along with a potassium supplements, yet my labs always show my potassium as normal low. What are your thoughts on that?

  4. tom e.
    Strathroy Ont. Canada
    Reply

    Re Cramps in legs: I suffered from severe upper thigh cramps for years until I found a cure !!!
    I take a Calcium/Magnesium pill (OTC) every 1 or 2 weeks, and my leg cramps are gone. If I neglect to take a pill the cramping comes back. This has worked for me for the past 5 or 6 years. Try it, and see if it helps you.

  5. Shelley
    Calif
    Reply

    Would the potassium issue apply to any ACE inhibitor, or just Lisinopril?

    • Terry Graedon
      Reply

      This concern applies to all ACE inhibitors.

  6. William T. Y.
    FL
    Reply

    What is (are a) commercial name for Lisinopril? I don’t know if I’m taking it or not.

  7. Sherrie D.
    TN
    Reply

    How do you get too much potassium if you don’t take potassium supplements? What do we need to be careful of?

    • Joe Graedon
      Reply

      Beware of dietary supplements or multivitamins that contain extra potassium. Stay away from low-salt or zero salt substitutes. They often contain potassium chloride instead of sodium chloride (salt).

    • Terry Graedon
      Reply

      Watch out for salt substitutes containing potassium iodide. It’s difficult to get too much potassium from food.

  8. TOM
    cold wet Seattle, WA
    Reply

    Cramps, potassium and lisinopri: I take lisinopril for blood pressure control. I get cramps in my hands, feet and legs. The cramping started in my 50s, and has gradually increased in intensity. I am now 72. Cramping increases with increased physical activity and sweating. Potassium gluconate eliminates the cramping (usually 200mg). I take 200mg each morning to prevent cramping. I had my K blood level tested, and it was normal.

    Your article generated a concern that I may be setting myself up for future problems. I have had a low pulse rate since my 30s, resting pulse rate in high 50s probably related to running and cycling. Now my heart rate, usually 60-70, can drop to high 30s during sleep (apple watch). My doctors (GP and cardiologist) have discussed my low heart rate and have made no recommendations. But you have given me information to discuss with my new doctors – moved to a new state.

  9. Carolyn
    Reply

    I eat one banana every day, occasionally two. Would that be a dangerous amount of potassium?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.